Emotional side-effects of selective serotonin reuptake inhibitors: qualitative study.
Price J., Cole V., Goodwin GM.
BACKGROUND: Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is 'blunted'. This phenomenon is poorly understood. AIMS: To understand patients' experiences of this phenomenon. METHOD: Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts. RESULTS: There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants' reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness. CONCLUSIONS: Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people's thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.